EconPapers    
Economics at your fingertips  
 

A second welfare theorem in a non-convex economy: The case of antichain-convexity

Maria Carmela Ceparano and Federico Quartieri

Journal of Mathematical Economics, 2019, vol. 81, issue C, 31-47

Abstract: We introduce the notion of an antichain-convex set to extend Debreu (1954)’s version of the second welfare theorem to economies where either the aggregate production set or preference relations are not convex. We show that – possibly after some redistribution of individuals’ wealth – the Pareto optima of some economies which are marked by certain types of non-convexities can be spontaneously obtained as valuation quasiequilibria and equilibria: both equilibrium notions are to be understood in Debreu (1954)’s sense. From a purely structural point of view, the mathematical contribution of this work is the study of the conditions that guarantee the convexity of the Minkowski sum of finitely many possibly non-convex sets. Such a study allows us to obtain a version of the Minkowski\Hahn–Banach separation theorem which dispenses with the convexity of the sets to be separated and which can be naturally applied in standard proofs of the second welfare theorem; in addition – and equally importantly – the study allows to get a deeper understanding of the conditions on the single production sets of an economy that guarantee the convexity of their aggregate.

Keywords: Second theorem of welfare economics; Non-convex economies; Chain-convexity and antichain-convexity; Separation theorem; Convex sum of non-convex sets (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406819300011
Full text for ScienceDirect subscribers only

Related works:
Working Paper: A Second Welfare Theorem in a Non-convex Economy: The Case of Antichain-convexity (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:81:y:2019:i:c:p:31-47

DOI: 10.1016/j.jmateco.2018.12.007

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-12-12
Handle: RePEc:eee:mateco:v:81:y:2019:i:c:p:31-47